Salicylate (aspirin) poisoning in adults
- Edward W Boyer, MD, PhD
Edward W Boyer, MD, PhD
- Director of Academic Development
- Department of Emergency Medicine
- Brigham and Women's Hospital
- Associate Professor of Emergency Medicine
- Harvard Medical School
- Kathryn W Weibrecht, MD
Kathryn W Weibrecht, MD
- Emergency Medicine Physician
- Morton Hospital
- Section Editor
- Stephen J Traub, MD
Stephen J Traub, MD
- Section Editor — Toxicology
- Associate Professor of Emergency Medicine
- Mayo Medical School
- Deputy Editor
- Jonathan Grayzel, MD, FAAEM
Jonathan Grayzel, MD, FAAEM
- Senior Deputy Editor — UpToDate
- Deputy Editor — Emergency Medicine (Adult and Pediatric)
- Deputy Editor — Primary Care Sports Medicine (Adolescents and Adults)
- Assistant Professor of Emergency Medicine
- University of Massachusetts Medical School
Aspirin and other salicylates are among the oldest medications remaining in clinical practice. The use of aspirin has declined due to its association with Reye's syndrome in children, and the development of other nonsteroidal antiinflammatory drugs (NSAIDs). However, aspirin remains a common analgesic and a widely prescribed antiplatelet therapy for patients with cardiovascular and cerebrovascular disease, and thus aspirin toxicity remains an important clinical problem . Salicylates are found in a number of medications other than aspirin, including salicylic acid (a topical keratolytic agent and wart remover) and methyl salicylate (Oil of Wintergreen). (See "Aspirin: Mechanism of action, major toxicities, and use in rheumatic diseases" and "Aspirin in the primary prevention of cardiovascular disease and cancer".)
The clinical manifestations and management of all salicylate intoxications are similar. Throughout this section, the terms "aspirin" and "salicylates" will be used interchangeably.
The management of salicylate intoxication will be reviewed here. A summary table to facilitate emergent management is provided (table 1). Aspirin poisoning in children and general issues relating to the clinical management of drug intoxication are presented separately. (See "Salicylate poisoning in children and adolescents" and "General approach to drug poisoning in adults" and "Gastrointestinal decontamination of the poisoned patient".)
MECHANISM OF ACTION
Aspirin has multiple cellular and systemic effects [2-4]:
●Inhibition of cyclooxygenase results in decreased synthesis of prostaglandins, prostacyclin, and thromboxanes. This contributes to platelet dysfunction and gastric mucosal injury.To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information on subscription options, click below on the option that best describes you:
- Herres J, Ryan D, Salzman M. Delayed salicylate toxicity with undetectable initial levels after large-dose aspirin ingestion. Am J Emerg Med 2009; 27:1173.e1.
- Hill JB. Salicylate intoxication. N Engl J Med 1973; 288:1110.
- Temple AR. Pathophysiology of aspirin overdosage toxicity, with implications for management. Pediatrics 1978; 62:873.
- O'Malley GF. Emergency department management of the salicylate-poisoned patient. Emerg Med Clin North Am 2007; 25:333.
- Garella S. Extracorporeal techniques in the treatment of exogenous intoxications. Kidney Int 1988; 33:735.
- Wortzman DJ, Grunfeld A. Delayed absorption following enteric-coated aspirin overdose. Ann Emerg Med 1987; 16:434.
- Shkrum MJ, Gay RM, Hudson P. Fatal iatrogenic salicylate intoxication in a long-term user of enteric-coated aspirin. Arch Pathol Lab Med 1989; 113:89.
- Pierce RP, Gazewood J, Blake RL Jr. Salicylate poisoning from enteric-coated aspirin. Delayed absorption may complicate management. Postgrad Med 1991; 89:61.
- Rivera W, Kleinschmidt KC, Velez LI, et al. Delayed salicylate toxicity at 35 hours without early manifestations following a single salicylate ingestion. Ann Pharmacother 2004; 38:1186.
- Botma M, Colquhoun-Flannery W, Leighton S. Laryngeal oedema caused by accidental ingestion of Oil of Wintergreen. Int J Pediatr Otorhinolaryngol 2001; 58:229.
- Feldman S, Chen SL, Pickering LK, et al. Salicylate absorption from a bismuth subsalicylate preparation. Clin Pharmacol Ther 1981; 29:788.
- Lewis TV, Badillo R, Schaeffer S, et al. Salicylate toxicity associated with administration of Percy medicine in an infant. Pharmacotherapy 2006; 26:403.
- Baxter AJ, Mrvos R, Krenzelok EP. Salicylism and herbal medicine. Am J Emerg Med 2003; 21:448.
- Thisted B, Krantz T, Strøom J, Sørensen MB. Acute salicylate self-poisoning in 177 consecutive patients treated in ICU. Acta Anaesthesiol Scand 1987; 31:312.
- WINTERS RW, WHITE JS, HUGHES MC, ORDWAY NK. Disturbances of acid-base equilibrium in salicylate intoxication. Pediatrics 1959; 23:260.
- Gabow PA, Anderson RJ, Potts DE, Schrier RW. Acid-base disturbances in the salicylate-intoxicated adult. Arch Intern Med 1978; 138:1481.
- Eichenholz A, Mulhausen RO, Redleaf PS. Nature of acid-base disturbance in salicylate intoxication. Metabolism 1963; 12:164.
- Rauschka H, Aboul-Enein F, Bauer J, et al. Acute cerebral white matter damage in lethal salicylate intoxication. Neurotoxicology 2007; 28:33.
- Thurston JH, Pollock PG, Warren SK, Jones EM. Reduced brain glucose with normal plasma glucose in salicylate poisoning. J Clin Invest 1970; 49:2139.
- Hill JB. Experimental salicylate poisoning: observations on the effects of altering blood pH on tissue and plasma salicylate concentrations. Pediatrics 1971; 47:658.
- Walters JS, Woodring JH, Stelling CB, Rosenbaum HD. Salicylate-induced pulmonary edema. Radiology 1983; 146:289.
- Chalasani N, Roman J, Jurado RL. Systemic inflammatory response syndrome caused by chronic salicylate intoxication. South Med J 1996; 89:479.
- Niehoff JM, Baltatzis PA. Adult respiratory distress syndrome induced by salicylate toxicity. Postgrad Med 1985; 78:117.
- Leatherman JW, Schmitz PG. Fever, hyperdynamic shock, and multiple-system organ failure. A pseudo-sepsis syndrome associated with chronic salicylate intoxication. Chest 1991; 100:1391.
- Kent K, Ganetsky M, Cohen J, Bird S. Non-fatal ventricular dysrhythmias associated with severe salicylate toxicity. Clin Toxicol (Phila) 2008; 46:297.
- Temple AR. Acute and chronic effects of aspirin toxicity and their treatment. Arch Intern Med 1981; 141:364.
- Garber E, Craig RM, Bahu RM. Letter: Aspirin hepatotoxicity. Ann Intern Med 1975; 82:592.
- Dugandzic RM, Tierney MG, Dickinson GE, et al. Evaluation of the validity of the Done nomogram in the management of acute salicylate intoxication. Ann Emerg Med 1989; 18:1186.
- Charlton NP, Lawrence DT, Wallace KL. Falsely elevated salicylate levels. J Med Toxicol 2008; 4:310.
- Jacob J, Lavonas EJ. Falsely normal anion gap in severe salicylate poisoning caused by laboratory interference. Ann Emerg Med 2011; 58:280.
- Gaudreault P, Temple AR, Lovejoy FH Jr. The relative severity of acute versus chronic salicylate poisoning in children: a clinical comparison. Pediatrics 1982; 70:566.
- Karsh J. Adverse reactions and interactions with aspirin. Considerations in the treatment of the elderly patient. Drug Saf 1990; 5:317.
- Anderson RJ, Potts DE, Gabow PA, et al. Unrecognized adult salicylate intoxication. Ann Intern Med 1976; 85:745.
- Proudfoot AT. Toxicity of salicylates. Am J Med 1983; 75:99.
- Fertel BS, Nelson LS, Goldfarb DS. The underutilization of hemodialysis in patients with salicylate poisoning. Kidney Int 2009; 75:1349.
- Stolbach AI, Hoffman RS, Nelson LS. Mechanical ventilation was associated with acidemia in a case series of salicylate-poisoned patients. Acad Emerg Med 2008; 15:866.
- Greenberg MI, Hendrickson RG, Hofman M. Deleterious effects of endotracheal intubation in salicylate poisoning. Ann Emerg Med 2003; 41:583.
- Barone JA, Raia JJ, Huang YC. Evaluation of the effects of multiple-dose activated charcoal on the absorption of orally administered salicylate in a simulated toxic ingestion model. Ann Emerg Med 1988; 17:34.
- Kirshenbaum LA, Mathews SC, Sitar DS, Tenenbein M. Does multiple-dose charcoal therapy enhance salicylate excretion? Arch Intern Med 1990; 150:1281.
- Olson KR. Activated charcoal for acute poisoning: one toxicologist's journey. J Med Toxicol 2010; 6:190.
- Thanacoody R, Caravati EM, Troutman B, et al. Position paper update: whole bowel irrigation for gastrointestinal decontamination of overdose patients. Clin Toxicol (Phila) 2015; 53:5.
- Kuzak N, Brubacher JR, Kennedy JR. Reversal of salicylate-induced euglycemic delirium with dextrose. Clin Toxicol (Phila) 2007; 45:526.
- Proudfoot AT, Krenzelok EP, Vale JA. Position Paper on urine alkalinization. J Toxicol Clin Toxicol 2004; 42:1.
- Prescott LF, Balali-Mood M, Critchley JA, et al. Diuresis or urinary alkalinisation for salicylate poisoning? Br Med J (Clin Res Ed) 1982; 285:1383.
- Vree TB, Van Ewijk-Beneken Kolmer EW, Verwey-Van Wissen CP, Hekster YA. Effect of urinary pH on the pharmacokinetics of salicylic acid, with its glycine and glucuronide conjugates in human. Int J Clin Pharmacol Ther 1994; 32:550.
- Chatton JY, Besseghir K, Roch-Ramel F. Salicylic acid permeability properties of the rabbit cortical collecting duct. Am J Physiol 1990; 259:F613.
- Juurlink DN, Gosselin S, Kielstein JT, et al. Extracorporeal Treatment for Salicylate Poisoning: Systematic Review and Recommendations From the EXTRIP Workgroup. Ann Emerg Med 2015; 66:165.
- MECHANISM OF ACTION
- ABSORPTION AND METABOLISM
- CLINICAL FEATURES OF ACUTE OVERDOSE
- Vital signs
- Nausea and vomiting
- Acid-base abnormalities
- Alterations in mental status
- Pulmonary edema
- Hepatic effects
- DIAGNOSTIC TESTING
- Serum salicylate
- Coagulation studies
- Anion gap
- Imaging studies
- CHRONIC SALICYLATE POISONING
- Airway and breathing
- Supplemental glucose
- Alkalinization of serum and urine
- Repeat laboratory testing
- ADDITIONAL RESOURCES
- SOCIETY GUIDELINE LINKS
- SUMMARY AND RECOMMENDATIONS